Heavy Rain, Scott
- When
- July 8, 10:55 AM CST to 11:10 AM CST
- Where
- Scott County, Davenport
- Measured
- 0.7
- Property damage
- $2,000
- Reported by
- TRAINED SPOTTER
- Coordinates
- 41.637, -90.623 (the zone’s center; the record gives no point)
Street flooding
Another MCS developed along old outflow boundaries from convection earlier in the day. A high moisture atmosphere allowed storms to produce very heavy rain in short time periods.
Every event with a place to put it; 8 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DVN wrote it up.
Another MCS developed along old outflow boundaries from convection earlier in the day. A high moisture atmosphere allowed storms to produce very heavy rain in short time periods. Across Southeast Iowa and West Central Illinois a small bow echo developed that produced concentrated areas of damage. In Henderson County numerous trees were downed across U.S. 34 along with a semi overturned that closed the highway for about an hour while in Burlington, numerous trees and power lines were downed. While moving through Burlington, the Burlington ASOS at the airport south of town measured a gust of 42 knots (48 mph).
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Jul 8, 1:25 AM CST, 9 hours 30 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE QUAD CITIES IA IL 225 AM CDT TUE JUL 8 2003 ALL THE LATEST INDICATIONS CONTINUE TO SHOW OMINOUS WEATHER SCENARIO THROUGH MID WEEK. PREVIOUS FORECAST ALREADY HAS THIS WELL IN HAND. THEREFORE...WILL HIGHLIGHT PERIODS OF GREATEST THREATS. THE FIRST THREAT WILL BE ONGOING...OR DECAYING CONVECTION DURING THE FIRST PERIOD. HEAVY RAIN...RECEIVED DURING PAST MCS EVENTS THE PAST SEVERAL DAYS...AND THIS PAST EVENINGS HEAVY PRECIP OVER THE CENTRAL AND EASTERN CWA...HAVE INCREASED THE THREAT OF FLOODING FOR THE ENTIRE AREA. LAKE ENHANCED EAST TO WEST FRONTAL BOUNDARY WILL BECOME MORE FOCUSED AND WELL DEFINED LATER TODAY AND WEDNESDAY. WITH SEVERAL ROUNDS OF MCS ACTIVITY LIKELY THROUGH WEDNESDAY AFTERNOON/EVENING...WE MAY HAVE BOTH FLASH FLOODING PROBLEMS AS WELL AS RIVER FLOODING BY WEDNESDAY. THE AREA MOST AT RISK WILL BE BETTER DEFINED BY THIS AFTERNOON...AS THIS MORNINGS ROUND OF THUNDERSTORMS WILL CERTAINLY INCREASE THE THREAT WHERE THE MAXIMUM RAINFALL OCCURS. ELEVATED MORNING CONVECTION WILL DIMINISH ONLY TO BE REPLACED BY A STRONG MCV ROLLING OUT OF NEBRASKA. LIKELY POPS WILL BE NEEDED TO COVER THIS...WITH HEAVY RAIN WORDING AREA WIDE. MENTION OF SEVERE MAY BE NEEDED SOUTH OF HIGHWAY 30 AS WELL...DUE TO HIGH CAPE ENVIRONMENT...WITH ADEQUATE SHEAR AND WELL DEFINED EAST WEST BOUNDARY. THIS WILL BE NOT UNLIKE WHAT OCCURRED IN EASTERN IOWA AND NORTHERN ILLINOIS THIS PAST EVENING. TEMPERATURES TODAY WILL BE HIGHLY DEPENDANT ON CLOUD COVER...WHICH IS EXPECTED TO BE MUCH MORE PERSISTENT NORTH OF THE FRONTAL BOUNDARY. WILL GO NEAR 80 NORTH TO NEAR 90 SOUTH...WITH A TIGHT GRADIENT JUST SOUTH OF INTERSTATE 80. AS DISCUSSED ABOVE...THIS BOUNDARY IS LIKELY GOING TO BE MORE INTENSE WEDNESDAY. WILL HAVE CLOUDS AND STORMS AROUND MUCH OF THE DAY IN THE NORTHERN TIER...WITH CONVECTION FIRING UP LATER IN THE DAY SOUTH. HIGHS IN THE EXTENDED WILL BE LOWERED SLIGHTLY AS MODELS ARE SHOWING A STRONGER HIGH BUILDING IN. A WELCOME RELIEF FROM THE HEAT/HUMIDITY/VOLATILE WEATHER OF THE PAST WEEK BEGINS THURSDAY. LEFT REMAINDER OF THE EXTENDED LARGELY THE SAME. AS NOTED FROM PREVIOUS AFD... THE KDVN DOPPLER RADAR CONTINUES TO BE OUT OF SERVICE. PARTS ARE ON ORDER AND THEY WON/T ARRIVE UNTIL THIS MORNING. THE RADAR SHOULD BE BACK IN SERVICE SOMETIME THIS MORNING. WE APPRECIATE ALL OF THE ASSISTANCE FROM SURROUNDING WFO/S AND OUR MEDIA PARTNERS CONTINUED ASSISTANCE DURING THE EARLY MORNING WOULD BE GREATLY APPRECIATED. ERVIN .DVN... IA...NONE. IL...NONE. MO...NONE.
IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-007-009- 015-016-024>026-034-035-MOZ009-010-091015- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE QUAD CITIES IA IL 520 AM CDT TUE JUL 8 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN IOWA... NORTHWEST AND WEST CENTRAL ILLINOIS...AND NORTHEAST MISSOURI. .DAY ONE...TODAY AND TONIGHT... AN AREA OF SCATTERED SHOWERS AND THUNDERSTORMS OVER CENTRAL IOWA...WILL MOVE EAST ACROSS THE AREA THIS MORNING AS IS SLOWLY DISSIPATES. THOUGH AN ISOLATED SEVERE STORM IS POSSIBLE EARLY TODAY...THE MAIN THREAT WITH ANY OF THESE STORMS WILL BE LOCALLY HEAVY RAIN. LATER TODAY...A DISTURBANCE WILL RIDE EAST ALONG A STATIONARY FRONT DRAPED ALONG THE INTERSTATE 80 CORRIDOR. WARM TEMPERATURES SOUTH OF THE FRONT WILL COMBINE WITH THIS DISTURBANCE TO BRING ANOTHER ROUND OF STRONG TO SEVERE THUNDERSTORMS TO THE REGION THIS AFTERNOON AND THIS EVENING. THE AREA OF GREATEST RISK WILL BE MAINLY ALONG AND SOUTH OF HIGHWAY 30. LARGE HAIL AND DAMAGING WINDS WILL BE THE MAIN THREATS FROM INDIVIDUAL STORMS...HOWEVER A GREATER THREAT MAY ARISE FROM HEAVY RAIN AS THUNDERSTORMS MOVE OVER THE SAME AREAS REPEATEDLY. LOCATIONS THAT MAY BE SATURATED FROM THUNDERSTORMS EARLIER IN THE DAY WILL NEED TO BE MONITORED FOR FLASH FLOODING IF ADDITIONAL STORMS TRACK OVER THE SAME AREAS. LATER TONIGHT...ADDITIONAL THUNDERSTORMS MAY FORM ALONG THE STATIONARY FRONT INCREASING THE RISK OF LOCALIZED FLOODING. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY... ADDITIONAL SEVERE THUNDERSTORMS ARE POSSIBLE ON WEDNESDAY. A STRONG COLD FRONT WILL APPROACH THE AREA WEDNESDAY. STRONG TO SEVERE THUNDERSTORMS WILL LIKELY DEVELOP AHEAD OF THIS FRONT AS IT PUSHES EAST THROUGH EASTERN IOWA...NORTHWEST AND WEST CENTRAL ILLINOIS...AND NORTHEAST MISSOURI. THE MAIN THREAT FROM THESE STORMS WILL BE DAMAGING WINDS AND LARGE HAIL...ALONG WITH HEAVY RAIN AND FLOODING. THERE WILL ALSO BE A SLIGHT RISK OF AN ISOLATED TORNADO WEDNESDAY AFTERNOON...MAINLY ALONG AND SOUTH OF INTERSTATE 80. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED LATER TODAY AND TONIGHT FOR SEVERE THUNDERSTORMS. ADDITIONAL ACTIVATION IS POSSIBLE WEDNESDAY. && MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING INTERNET WEB SITE: HTTP://WWW.CRH.NOAA.GOV/DVN (ALL LOWER CASE) ERVIN
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1130 AM CDT TUE JUL 08 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0935 AM PEARL CITY IL HEAVY RAIN
07/08/03 STEPHENSON ESTIMATED 1.5 INCH
RAIN. EDGES OF GRAVEL
ROADS ERODING FROM
PEARL CITY TO ELROY.
DITCHES NEARLY FULL
EAST OF ELROY.
REPORTED BY EMERGENCY
MANAGEMENT.PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1209 PM CDT TUE JUL 08 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1105 AM MUSCATINE IA .5 INCH HAIL
07/08/03 MUSCATINE DIME SIZED HAIL, CLOUD
TO GROUND LIGHTNING,
AND HEAVY RAIN
OCCURING. REPORTED BY
STORM SPOTTER.PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1130 AM CDT TUE JUL 08 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0935 AM PEARL CITY IL HEAVY RAIN
07/08/03 STEPHENSON ESTIMATED 1.5 INCH
RAIN. EDGES OF GRAVEL
ROADS ERODING FROM
PEARL CITY TO ELROY.
DITCHES NEARLY FULL
EAST OF ELROY.
REPORTED BY EMERGENCY
MANAGEMENT.The Quad Cities radar (KDVN), 4 km away, was scanning. The volume nearest the first event began at 17:52 UTC.
8 heavy rain, 2 thunderstorm wind, 1 hail. Local standard time, as filed.
Street flooding
in 10 minutes
in 10 minutes
Old porch roof off & trailer overturned
Also by media
Considerable street flooding. Fell in 30 minutes
Gravel driveway partially washed away
Street flooding
Streams & ditches overflowing
Streams & ditches overflowing. Fell in 30 minutes
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2003Every state in 2003This day in weather historyWarnings in Iowa, July 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5377787, 5377788, 5377789, 5369260, 5377790, 5377791, 5377792, 5369261, 5369259, 5369258, 5369257.